Murdoch University Research Repository

Welcome to the Murdoch University Research Repository

The Murdoch University Research Repository is an open access digital collection of research
created by Murdoch University staff, researchers and postgraduate students.

Learn more

Robust estimation of k-component univariate normal mixtures

Clarke, B.R.ORCID: 0000-0003-1419-0768 and Heathcote, C.R. (1994) Robust estimation of k-component univariate normal mixtures. Annals of the Institute of Statistical Mathematics, 46 (1). pp. 83-93.

Link to Published Version:
*Subscription may be required
Free to read:
*No subscription required


The estimating equations derived from minimising a L2 distance between the empirical distribution function and the parametric distribution representing a mixture of k normal distributions with possibly different means and/or different dispersion parameters are given explicitly. The equations are of the M estimator form in which the psi function is smooth, bounded and has bounded partial derivatives. As a consequence it is shown that there is a solution of the equations which is robust. In particular there exists a weakly continuous, Fréchet differentiable root and hence there is a consistent root of the equations which is asymptotically normal. These estimating equations offer a robust alternative to the maximum likelihood equations, which are known to yield nonrobust estimators.

Item Type: Journal Article
Murdoch Affiliation(s): School of Chemical and Mathematical Science
Copyright: © 1994 The Institute of Statistical Mathematics.
Item Control Page Item Control Page